Hail, Jackson
- When
- April 28, 5:35 PM CST
- Where
- Jackson County, 2.02 mi WNW of (Lts)altus Afb
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.669, -99.324
The report was relayed through mPING.
Broad southwesterly upper-tropospheric flow comprised the south-central CONUS on the 28th. An embedded system instigated scattered thunderstorm development across the Red River Valley during the evening into overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Broad southwesterly upper-tropospheric flow comprised the south-central CONUS on the 28th. An embedded system instigated scattered thunderstorm development across the Red River Valley during the evening into overnight hours. With strong instability and sufficient wind shear in place, a mix of supercell and clustered storm modes occurred during this time, producing large to very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 5:27 PM CST, 8 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Mon Apr 28 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 153 PM CDT Sat Apr 26 2025
-Heavy rainfall with the potential for significant flash flooding
is likely near the I-44 corridor through Wednesday.
-Severe thunderstorms with all hazards possible through Wednesday.
-Unsettled weather continues through the weekend.
&&
.NEAR TERM...
(Rest of today and tonight)
Issued at 153 PM CDT Mon Apr 28 2025
A dryline is forecast to be oriented from northeast to southwest,
on either side of the 100th meridian. The environment ahead of
the dryline is forecast to become weakly capped to uncapped with
daytime heating and moisture pooling. As a result, a few
thunderstorms are likely to develop near the dryline from daytime
heating, low-level convergence, and the dryline circulation after
4 PM. Shear and instability ahead of the dryline will be
sufficient for supercells with all hazards (large hail, damaging
wind gusts, and tornadoes).
The most likely area for convective initiation is across western
north Texas into southwest Oklahoma, where a dryline bulge is
forecast to develop (which would further enhance low-level lift).
These storms may grow upscale into a complex that would track
east or east-northeast across at the southern half of Oklahoma
with a threat for damaging wind gusts. Upscale growth would make
it challenging for storms to maintain their supercell
characteristics. However, there will be a tornado threat with any
embedded circulations within the complex. Also, if any storms can
maintain their supercell characteristic into the evening, there
would be a significant tornado threat as the environment will
become more favorable after sunset.
In addition, there is a chance this complex could affect areas of
southwest Oklahoma that saw significant rainfall/flooding over
the weekend. Therefore, flash flooding will be a risk (depending
on the exact location of any storms).
Overnight, a strengthening low-level jet and an advancing cold
front will result in increasing thunderstorm coverage--especially
across northern Oklahoma.
Mahale
&&
.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 153 PM CDT Mon Apr 28 2025
By Tuesday, a cold front will advance southward into the Southern
Plains and stall near the I-44 corridor. Flash flooding will
become a significant hazard on Tuesday through Wednesday with
mid/upper-level flow parallel to the quasi-stationary cold front
with multiple rounds of thunderstorms expected.
The 12Z High Resolution Ensemble Forecast has a mean rainfall of
2 to 5 inches across the I-44 corridor through Wednesday morning.
The ensemble max, which you can consider as a reasonable worst
case scenario ("how bad could it be?") that represents locally
higher amounts, has 7 to 10 inches. There, confidence continues to
increase for the potential for significant flash flooding near
the I-44 corridor (e.g., Lawton, Oklahoma City metro) through
Wednesday--especially given the recent heavy rainfall/flooding. A
Flash Flood Watch was issued earlier today for all locations
except northwest Oklahoma.
The location of the cold front will modulate the greatest risk of
severe weather on Tuesday and Wednesday (i.e., the greatest risk
will be along and south of the cold front). All severe weather
hazards will remain possible. The front may attempt to retreat to
the north on Wednesday as the shortwave trough lifts across the
Southern Plains, which would result in a greater risk of severe
weather during the day Wednesday (along with flooding).
Mahale
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 220 AM CDT Mon Apr 28 2025
Like I said last night, may get a bit of a respite from the rain
Thursday into Friday, but model differences preclude me from
completely ruling out possibility of some rain/storms during this
time frame. Another large western trough takes shape by the weekend
with additional higher rain chances returning to the forecast. This
pattern looks to continue right on through much of the following
week as well.
&&
.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Mon Apr 28 2025
Severe thunderstorms will remain possible into the late evening
with MVFR conditions accompanying storm activity. IFR conditions
are possible tomorrow morning for most TAF sites with showers and
thunderstorms possible through tomorrow evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 62 72 60 72 / 80 90 100 90
Hobart OK 59 70 56 74 / 70 80 100 90
Wichita Falls TX 64 79 61 75 / 60 80 90 90
Gage OK 48 62 51 72 / 30 40 80 70
Ponca City OK 58 67 57 71 / 70 70 90 90
Durant OK 68 82 64 74 / 40 50 50 100
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ008-012-013-
017>048-050>052.
TX...Flood Watch through late Wednesday night for TXZ083>090.
&&
NEAR TERM...10
SHORT TERM...10
LONG TERM....30
AVIATION...01Special Weather Statement
National Weather Service Norman OK
531 PM CDT Mon Apr 28 2025
TXZ083>085-282300-
Foard TX-Wilbarger TX-Hardeman TX-
531 PM CDT Mon Apr 28 2025
...A strong thunderstorm will impact portions of central Foard, west
central Wilbarger and Hardeman Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Margaret, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quanah, Crowell, Chillicothe, Margaret, Goodlett, Medicine Mound, and
Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3398 9960 3399 9991 3441 9991 3424 9925
TIME...MOT...LOC 2231Z 220DEG 33KT 3403 9969
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDUPreliminary Local Storm Report
National Weather Service Norman OK
607 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Hail 3 S Chillicothe 34.22N 99.51W
04/28/2025 E1.00 Inch Hardeman TX Trained Spotter
&&
rpPreliminary Local Storm Report
National Weather Service Norman OK
610 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Hail 3 SSE Chillicothe 34.22N 99.50W
04/28/2025 E1.75 Inch Hardeman TX Trained Spotter
&&
rpPreliminary Local Storm Report
National Weather Service Norman OK
611 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail Chillicothe 34.26N 99.51W
04/28/2025 E1.75 Inch Hardeman TX Broadcast Media
&&The Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
35 hail. Local standard time, as filed.
The report was relayed through mPING.
The report was relayed through mPING. Event time adjusted based on radar observations.
The report was relayed through mPING. Event time adjusted based on radar observations and nearby reports.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
Numerous social media and broadcast media images of at least 3-inch diameter hail in Mangum. Widespread damage to buildings and cars was reported. Event time is estimated from radar observations and nearby reports.
The report was relayed through mPING.
Location is approximate and event time is estimated from radar observations.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING. Event time adjusted based on radar observations.
The report was relayed through mPING.
The report was relayed through mPING. Event time adjusted based on observations and nearby reports.
Numerous confirmations from emergency management and public sources, including relayed images with ruler measurements.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
Relayed images.
The report was relayed through mPING.
Event time estimated from radar observations.
The report was relayed through mPING.
The report was relayed through mPING.
The report was relayed through mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254792, 1254793, 1254796, 1254794, 1254795, 1254797, 1254798, 1254799, 1254800, 1254802, 1254803, 1254804, 1254805, 1254806, 1254807, 1254809, 1254813, 1254810, 1254811, 1254814, 1254818, 1254815, 1254816, 1254817, 1254819, 1254821, 1254822, 1254835, 1254824, 1254826, 1254830, 1254827, 1254829, 1254833, 1254834.